Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


brain fog and depression
Oct 13, 2003

I have been on Zerit, Ziagen, and Viramune for 3 yrs. Undetectable, CD4's 530. I started to feel low energy, depressed and "brain fog," affecting my thinking and memory. Liver enzymes are slightly elevated. My doctor and I agreed to a treatment interruption while she checked for lactic acidosis. I came back positive for H. pylori and began antibiotic treatment. Lactic acid level was 1.7. What could it be? and what else should we be looking for?

Response from Dr. Conway

I'm glad the treatment has been working well for you, except for the side effects. The H. pylori is certainly important and needs treatment, but it is NOT the cause of your depression. This is not a common side effect of any of the drugs you are taking, so I would put forward three possibilities:

1. You are simply depressed for another reason (events? the season? just one of those things?) and it will get better, perhaps with the use of antidepressants.

2. There is a physiologic reason for how you feel. Lactic acidosis doesn't seem to be it, but thyroid or adrenal problems (to name but two) can present in this way, and are easy to check for.

3. You are experiencing the cumulative minor side effects of antiviral therapy. This is hard to describe precisely, but it is the feeling that is best appreciated in retrospect by patients who stop HAART and then feel "better", not having realized that they were unwell in the first place!!! So stopping HAART (if you and your doc agree it is safe to do so) may be the best way to address this possibility.



Previous
is the use of steroids to treat wasting and weight loss really safe in the long run?
Next
Are meds causing fatigue and drop in HCT?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement